Propofol-related infusion syndrome (PRIS) is a welldocumented yet rare complication of prolonged infusions of propofol. It is characterized by a myriad of metabolic abnormalities, including cardiac arrhythmias, rhabdomyolysis, acute kidney injury, metabolic acidosis, and other disturbances. First described in children receiving extended propofol infusions to maintain sedation while in the intensive care unit, PRIS has now been described in every age group. It typically results in death. Management of this potentially devastating complication involves supportive treatment of the metabolic problems encountered and discontinuing the use of propofol. We describe a patient with suspected PRIS who underwent a two-stage lumbar spine procedure with total intravenous anesthesia, using propofol as the anesthetic. At 6-weeks postoperatively, he could walk without assistive devices and did not require pain medication. Findings of the current case may help inform healthcare providers of the possibility of PRIS after spinal fusion, allowing for a potentially lifesaving diagnosis.
Pedri, Tony G.; Matthew G. Wharton; and Andrew J. Paterson. "Suspected Propofol-Related Infusion Syndrome After Lumbar Spinal Fusion With Total Intravenous Anesthesia: A Case Report." UNM Orthopaedic Research Journal 7, 1 (2018). https://digitalrepository.unm.edu/unm_jor/vol7/iss1/29